An 18 yo AA Male with Graves disease was transferred to our hospital for liver transplant b/o acute liver failure while taking PTU. This has been d/c five days before the admission although low compliance was suspected. The TFT were still reflecting a suppressed TSH, high FT4 and FT3. Clinically the pt was thyrotoxic with sinus tachycardia and propanolol doses were increased. Corticosteroids were also started. While waiting for the liver the pt developed hemodynamic instability with supraventricular arrhythmias, hypotension and AMS. He required fluids, IV betablockade. No fever was documented. However, thyroid storm was considered and after correcting the coagulation, the pt was taken to the OR for total thyroidectomy. This went uneventful and the pt became more stable within 12 hours after surgery. 24 hours after the pt underwent liver transplant. Two days after the thyroidectomy FT4 and FT3 levels were low. Albumin remained low for approx 8 days and slowly increased after that. LT4 was supplemented since POP day 2 after thyroidectomy, requiring 250 ugr/day to maintain FT4 within a normal range.
I would like to read your opinion about PTU liver toxicity, the management of thyroid storm in a case like this, and the use of FT4 measurements to guide the LT4 supplementation. Thanks.
I will respond, but I note that I have never managed a case such as yours. Perhaps others will offer opinions as well. Your case seems special, difficult, and interesting enough to be reported.
Not knowing all of the facts, it does not seem illogical that a reaction to PTU caused the liver failure. That is a well recorded problem. The approach you took is used frequently in managing patients with amiodarone induced thyrotoxicity. Possibly other agents such iodide, iopanoic acid ( in the presence of liver failure??) and amiodarone could have controlled the hyperthyroidism, but the method you used does, and did, work.I think I would have chosen freeT3 as the hormone assay to follow, since it probably represents more exactly the active hormone, whereas freeT4 might not be representative in a patient with presumed difficulty in deiodination. Why did the patient require a large amount ot T4 to maintain a normal freeT4 level? Possibly medication interfered with absorption. Possibly the assay is faulty in such a complicated condition. Possibly the patient's metabolism was still "hyperthyroid", and degraded T4 more rapidly at that point in the course than would have occurred in a euthyroid person. Best regards,
L De Groot,MD